My skin is going through what I believe to be another topical steroid withdrawal. My reasoning? I have excessive wrinkling on the extensor surfaces of my skin (I call this stage of skin my “elephant” phase, and I’m not alone; see the study here), and I was on a moderately potent steroid ointment for most of my body and a lower potent one for my face/crooks of elbows and knees when I found out I was pregnant. What finding out I was pregnant meant for my skin was that, because the more potent one was not necessarily safe for a growing baby, I was taken off of it earlier than planned and told to use just the lower potency one all over my body instead. Unfortunately my thicker skin areas were used to the higher one so the response was less than ideal and I ended up still flaring a lot as I did my low potency taper. I gradually phased out using the lower one despite some discomfort because having to use topical steroids over such a large surface area of skin does increase the risk of it being absorbed into the bloodstream, making it more likely to affect my baby.
So in a nutshell I had a fairly quick taper and now am cold turkey off all topical steroids again. The result has been interesting. This winter has dragged on which means I have been starved for vitamin D, more sluggish from being trapped indoors, and cold. Whenever I have a withdrawal, my skin is hotter to the touch because it is acting as an impaired barrier and letting my core temperature heat go. The result? I am a grouchy popsicle of a human.
Luckily, we have finally seen a break in the northeast chill, and I was able to enjoy the weekend basking in the sun and walking for miles. Hopefully getting outside and playing more will help me get my skin back to its old equilibrium before the baby comes.
Nighttime presents its own problems. Though I am less stressed about losing sleep nowadays (having a remote job helps), I do find that physically sleeping is still a trigger. The last few days I have had hives that appear on my back when I am in bed (but not in the same part of my back each day which would have made me think it was my sheets or lotion). I also tend to get heat rash-like symptoms on whatever side of my body I am laying on, or even if I roll over to lay on my back for a bit. I haven’t figured out why that is, but it’s extremely irritating and usually affects my IT band area on my legs the most. And naturally since I am awake weird hours, I notice how my skin dries out as the night goes on (but I am usually too tired to actually get up and re-apply another coat of lotion/moisturizer).
My methods of combatting this withdrawal flare are the following:
- keeping calm. I have been extraordinarily unfazed by my skin this time round. I am not worried it will never heal, and I am not worried when I miss sleep (I just try to take more cat naps later on or go to bed the next day at crazily early times like 5pm).
- diluted bleach baths. I tend to take one many once every one or two weeks just to make sure I keep the potential infections at bay. I usually know when I have had bad scratching bouts or see signs of what I think may be early infections, and I decide when to do these baths by those feelings.
- sugar reduction. Yes, despite being a sugar-lover, I am trying to cut down on added sugars. I don’t even put sugar in my oatmeal anymore (instead I cut up a fresh green apple into it or add berries if I have them). I let myself have one treat on Saturday and Sunday, but I make it so I have to work for it (like walk 2 miles to get the treat, then walk back).
- finding a good product for the skin presentation. Lately I’m hooked on Exederm’s daily care moisturizer. It doesn’t stop me from still drying out and flaking but it also usually doesn’t burn or cause excessive itching (except sometimes at night, but my skin is an unpredictable animal at night).
- living the “motion is lotion” motto. I have been trying to increase my NEAT (non-exercise activity thermogenesis) meaning I have been trying to reduce the time I am a sedentary lump. The warming weather is helping (I will happily walk anywhere in my town even if it is a 1-3 mile walk one way), and I have been doing a 100 push-up challenge every night before bed (I do modified pushups as my belly has been getting bigger!). I also started incorporating more hip workouts and squats/lunges to keep my legs in shape as this baby grows. All in all, “I like to move it, move it”.
- showers first thing. When I get up from bed (which sometimes is a struggle in itself), I get into the shower to start my day. One, I find it therapeutic, the feeling of water. Two, it helps me soften the skin and wash off some of the dead skin so that the lotion/moisturizer can be better absorbed. Three, it bases me in a routine.
All in all I feel like I am handling this withdrawal much better than previous ones. My skin has more or less remained skin-colored this time (instead of reddening everywhere). I’ll give updates if it starts to subside or if it gets worse in time.
Oh and here is a photo of what I mean when I say I have elephant skin (this is my right knee):
Sheary B. Steroid Withdrawal Effects Following Long-term Topical Corticosteroid Use. Dermatitis. 2018 Jul;29(4):213-218.